Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 522, NWS Norman, OK

August 25, 2001Canadian County, Kingfisher County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 25, 2001, 8:45 PM CDT for Canadian County, Kingfisher County, Oklahoma County, Oklahoma. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 25, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Aug 25, 2001, 9:45 PM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Kingfisher County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 28 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:55 PM CDTHail 0.75Choctaw, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS54 KOUN 260150
SVROKC
OKC017-073-109-260230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SAT AUG 25 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
  CANADIAN COUNTY IN CENTRAL OKLAHOMA
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA 

* UNTIL 945 PM CDT

* AT 845 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORMS FROM 
SOUTH OKLAHOMA CITY INTO EASTERN OKLAHOMA COUNTY NEAR CHOCTAW. A 
SECOND CLUSTER OF SEVERE STORMS WAS DEVELOPING ALONG THE KINGFISHER 
CANADIAN COUNTY LINE NORTHWEST OF PIEDMONT. THE STORMS WERE MOVING 
SLOWLY EAST SOUTHEAST AT 5 TO 10 MPH.

LOCATIONS IN THE WARNING INCLUDE ARCADIA...CHOCTAW...DEL CITY...  
JONES...MIDWEST CITY...NICHOLS HILLS...NICOMA PARK...OKLAHOMA   
CITY...SPENCER...THE VILLAGE AND TINKER AIR FORCE BASE

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE POSSIBLE WITH 
THESE SEVERE THUNDERSTORMS.

LAT...LON 3563 9761 3539 9747 3549 9715 3568 9720

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 8:05 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 25, 8:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT SAT AUG 25 2001

ZONES UPDATED TO REFLECT LATEST RADAR TRENDS. STORMS FOCUSING ON
NE-SW FRONT MOVING SLOWLY SOUTH INTO CENTRAL AND WESTERN OKLAHOMA.
WEAK SHEAR AND MDT INSTABILITY SUGGEST MAIN THREAT WILL BE LOCALLY
HEAVY RAINFALL...WIND AND MARGINAL HAIL NEXT FEW HOURS.

OTHERWISE NO SIG CHANGES.   ..16..

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 25, 7:30 PM CDT, 1 hour 15 minutes before
OKZ008-013-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT SAT AUG 25 2001

SEVERE THUNDERSTORM WATCH NUMBER 697 IS NO LONGER IN EFFECT FOR KAY
AND NOBLE COUNTIES IN NORTH-CENTRAL OKLAHOMA.  THE THREAT OF SEVERE
WEATHER HAS ENDED IN THIS AREA.  THIS WATCH REMAINS IN EFFECT TO THE
SOUTH OF NOBLE COUNTY.
Local storm report, Aug 25, 7:31 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    9SW TANGIER               OK   80 MPH WIND GUST
08/25/01   WOODWARD                       .88 INCH HAIL

CW
Local storm report, Aug 25, 8:06 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    HWY 66 & HWY 177          OK   75 MPH WIND GUST
08/25/01   LINCOLN                        BY HAM SPOTTER

CW
Local storm report, Aug 25, 8:10 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    N OKLAHOMA CITY           OK   .88 INCH HAIL
08/25/01   OKLAHOMA                       BRITTON & BROADWAY
                                          EXTENSION BY FIRE DPT.

CW
Local storm report, Aug 25, 8:19 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    WELLSTON                  OK   WIND DAMAGE
08/25/01   LINCOLN                        POWER LINES DOWN. 2 TO 3
                                          INCH TREES LIMBS BROKE.

CW
Local storm report, Aug 25, 8:20 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    OKLAHOMA CITY             OK   .88 INCH HAIL
08/25/01   OKLAHOMA                       WISHERE & KELLY BY TV STN.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan60 min
Aug 25, 7:39 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma66 min
Aug 25, 7:58 PM CDTSevere Thunderstorm WarningOUNLincoln62 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningOUNDewey, Major41 min
Aug 25, 9:01 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min
Aug 25, 9:27 PM CDTSevere Thunderstorm WarningOUNGrady63 min
Aug 25, 9:38 PM CDTSevere Thunderstorm WarningOUNCanadian67 min
Aug 25, 9:52 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Aug 25, 10:06 PM CDTSevere Thunderstorm WarningOUNMcClain54 min
Aug 25, 10:24 PM CDTSevere Thunderstorm WarningOUNCleveland66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.